Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2002, 2:06 AM MDT for Corson County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2002, 2:06 AM MDT (08:06 UTC)
- Expired
- Jul 20, 2002, 2:45 AM MDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Corson County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:10 AM MDT | Thunderstorm Wind 52 E | Mc Laughlin, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1846 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
070 WUUS53 KABR 200806 SVRABR SDC031-200845- /NEW.KABR.SV.W.0163.200803-200845/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 203 AM MDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 245 AM MDT * AT 203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 15 MILES SOUTHWEST OF BULLHEAD TO NEAR MCINTOSH...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BULLHEAD AROUND 210 AM MDT WALKER AROUND 215 AM MDT LITTLE EAGLE AROUND 220 AM MDT MCLAUGHLIN AROUND 225 AM MDT MAHTO...WAKPALA AROUND 230 AM MDT THIS STORM MAY PRODUCE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4592 10128 4550 10117 4563 10042 4594 10049 PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:30 AM MDT, 36 minutes earlier.
Area forecast discussion, Jul 20, 1:30 AM MDT, 36 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 230 AM CDT SAT JUL 20 2002 PCPN CHC FIRST PERIOD AND THEN TEMPS ARE THE MAIN FORECAST QUANDRY. FOR TODAY MODELS ALL QUITE SIMILAR WITH MID AND LOW LEVEL FEATURES. WARM FRONT CURRENTLY LIFTING NORTH ACROSS SOUTHERN SOUTH DAKOTA AS SFC LOW DEVELOPS TOWARD CENTRAL SOUTH DAKOTA. MEANWHILE IT APPEARS THAT MID LEVEL WAVE IS MOVING ACROSS NW SD AND SW ND. COMBINATION OF TWO WEATHER FEATURES AND COPIOUS MOISTURE HAS PRODUCED A GRADUALLY GROWING AREA OF ELEVATED ALMOST TROPICAL LIKE THUNDERSTORMS ACROSS NORTHERN CWA. OVERALL EXPECT SVR WEATHER TO BE LIMITED TO POSSIBLE WIND GUSTS GIVEN VERY WARM MID LEVEL TEMPS. THIS ACTIVITY TO LAST FOR A NUMBER OF HOURS THIS MORNING BEFORE WANING OR MOVING OFF TO THE EAST. SECOND ROUND MAY GET GOING OVER EASTERN AND SOUTHERN CWA THIS AFTERNOON AS FRONT PRESSES INTO VERY WARM AND MOIST AIR. HOWEVER BEST MID LEVEL DYNAMICS WILL AGAIN BE OVER AREAS NORTH OF MY CWA AND ETA MAINTAINS RESPECTABLE MID LEVEL WARMTH. ALL THAT SAID...MAIN COVERAGE OF RAIN COULD VERY WELL BE THIS MORNING. FOR TNT ALL MODELS HAVE SLOWED DOWN THE SOUTHWARD MOVEMENT OF FRONTAL BOUNDARY. MEANWHILE ANOTHER PIECE OF MID LEVEL ENERGY EXPECTED TO MOVE ACROSS REGION. THEREFORE WILL KEEP SOME MENTION OF PCPN FOR TNT ACROSS EAST AND FAR SOUTHERN CWA. FOR SUNDAY HIGH PRESSURE BUILDS IN WITH GRADUALLY DECREASING DEWPOINTS AND MILDER TEMPS WHICH SHOULD LAST INTO MONDAY. AT THIS TIME DIDNT MAKE ANY CHANGES TO THE EXTENDED. .ABR...NONE. TDK
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.